The vitamin K shot may induce severe reactions, including death. - GreenMedInfo Summary
Characterizing the Severe Reactions of Parenteral Vitamin K1.
Clin Appl Thromb Hemost. 2018 Jan ;24(1):5-12. Epub 2016 Oct 21. PMID: 28301903
Rachel B Britt
Parenteral vitamin K1 (phytonadione) is used for anticoagulant reversal, and a boxed warning exists with intravenous and intramuscular administration due to the possibility of severe reactions, including fatalities. These reactions resemble hypersensitivity or anaphylaxis, including anaphylactoid reaction, and have led to shock and cardiac and/or respiratory arrest. The objective of this review is to summarize the available literature detailing the anaphylactic/anaphylactoid reactions with parenteral vitamin K1 in order to better characterize the reaction and provide a more in-depth understanding of its importance. A comprehensive literature search of MEDLINE (1946 to June 2016) and EMBASE (1947 to June 2016) was conducted using the terms vitamin K1, phytonadione, phytomenadione, vitamin K group, anaphylaxis, polyoxyethylated castor oil, and cremophor. A total of 2 retrospective surveillance studies, 2 retrospective cohort studies, and 17 case reports were identified for inclusion and assessment. Based on a review of the literature, use of parenteral vitamin K1 may result in severe hypotension, bradycardia or tachycardia, dyspnea, bronchospasm, cardiac arrest, and death. These reactions are most consistent with a nonimmune-mediated anaphylactoid mechanism. It appears that intravenous administration is more frequently associated with these reactions and occurs at an incidence of 3 per 10 000 doses of intravenous vitamin K1. The solubilizer may also increase the risk of adverse reactions, which occurred in patients with and without previous exposure to vitamin K1. Although there are known factors that increase the risk of an adverse drug event occurring, reactions have been reported despite all precautions being properly followed.